Maryland, 2007

High Wind and Strong Wind in Maryland, December 3 to 4, 2007

December 3 to 4, 2007 · NWS LWX · 4 events in 4 counties and zones

A strong cold front moved across the Mid Atlantic early on December 3rd. This brought gusty winds to portions of central Maryland through much of the day.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front moved across the Mid Atlantic early on December 3rd. This brought gusty winds to portions of central Maryland through much of the day. Many automated observations measured wind gusts between 40 and 55 mph. Damages consisted of trees and power lines brought down by the winds. Some trees and power lines fell onto homes and cars.

Upslope snow showers developed during the late morning hours along the western face of the Allegheny Front in western Maryland. Snow amounts ranged from 3 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 3, 3:36 AM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Dec 3, 3:36 AM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 AM EST MON DEC 3 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE MID
ATLANTIC EARLY THIS MORNING. STRONG GUSTY WINDS WILL DEVELOP
BEHIND THE FRONT TODAY...AND CONTINUE TONIGHT. HIGH PRESSURE WILL
BUILD OVER THE AREA TUESDAY...ALLOWING FOR WINDS TO GRADUALLY
LESSEN. A CLIPPER SYSTEM WILL BRING UNSETTLED CONDITIONS ON
WEDNESDAY. COLD HIGH PRESSURE WILL BUILD FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
07Z SURFACE ANALYSIS SHOWED 994 MB LOW PRESSURE OVER LAKE ONTARIO
EARLY THIS MORNING...WITH A TRAILING COLD FRONT MOVING ACROSS THE
WESTERN APPALACHIANS. REGIONAL RADARS INDICATED THAT ONE AREA OF
RAIN HAD MOVED EAST OF THE BAY WHILE A BROKEN LINE OF SHOWERS JUST
AHEAD OF THE FRONT WAS MOVING THROUGH THE APPALACHIANS.

00Z NCEP MODELS MOVE THE FRONT FROM WEST TO EAST THROUGH OUR CWA
EARLY THIS MORNING. MODELS DO NOT INDICATE THE BAND OF SHOWERS
MOVING OVER THE MOUNTAINS...HOWEVER RADAR TRENDS SAY
OTHERWISE...WITH PRE-FRONTAL ECHOES INTO THE KHGR/KMRB AREA AT 07Z.
WILL HOLD ONTO EARLY MORNING LOW POPS ACROSS MUCH OF THE CWA FOR
THIS BROKEN BAND OF PRE-FRONTAL SHOWERS. HOWEVER...THE MAIN STORY OF
THE DAY WILL BE THE GUSTY WINDS THAT DEVELOP BEHIND THE COLD FRONT.
UNDER IDEAL MIXING CONDITIONS DUE TO COLD ADVECTION...MOMENTUM
TRANSFER EQUATIONS FROM FORECAST BUFKIT SOUNDINGS FROM THE NAM AND
GFS INDICATE WIDESPREAD 40 KT GUSTS MAKING IT TO THE SURFACE
TODAY...WITH HIGHEST ELEVATIONS OF THE WEST POSSIBLY UP TO 50 KT.
THESE TYPE OF SPEEDS WILL LIKELY LEAD TO SOME DOWNING OF POWER LINES
AND TREE LIMBS...EVEN TREES WITH THE WET/SOFT GROUND. HAVE THEREFORE
EXPANDED THE HIGH WIND WARNING TO THE BLUE RIDGE...WHILE INCLUDING
THE REST OF THE CWA UNDER A WIND ADVISORY. IN ADDITION...FAVORABLE
WIND FETCH WILL PROMOTE SNOW SHOWERS ON THE UPSLOPE SIDE OF THE
MOUNTAINS. QPF/RUNNING SNOW TOTALS FROM THE NAM SUGGEST 1 TO 2
INCHES OF SNOW IN FAVORED UPSLOPE LOCATIONS...SO WILL ISSUE A SNOW
ADVISORY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
WINDS WILL NOT DECOUPLE TONIGHT...AND WILL REMAIN GUSTY WELL INTO
THE NIGHT. IN FACT...THERE IS A PERIOD THIS EVENING WHERE OUR
LOCALLY RUN 4KM WRF-ARW SUGGESTS UP TO 50 KT OF TRANSFER TO THE
SURFACE EAST OF THE MOUNTAINS...INCLUDING BWI/DCA. WILL KEEP THE
WIND ADVISORY UP FOR NOW...BUT IF THE WRF-ARW IS CORRECT...THE HIGH
WIND WARNING MAY NEED TO BE EXPANDED TO THE EAST EVEN FURTHER THAN
WE HAVE ALREADY EXPANDED IT. UPSLOPE SNOW SHOWERS WILL ALSO CONTINUE
OVERNIGHT. SNOW ADVISORY WILL CONTINUE UNTIL 10 PM...FOR 12 HOUR
CRITERIA...AND MAY NEED TO BE EXTENDED IN TIME IF ANOTHER COUPLE OF
INCHES OCCURS OVERNIGHT AS THE NAM SUGGESTS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
500MB HEIGHT/ANOMALY PATTERN HAS SHIFTED...WITH A TROUGH ORIGINATING
FROM THE NORTH POLE SWINGING OUT OVER THE ATLANTIC.
MEANWHILE...RIDGING IS BUILDING OVER THE EASTERN CONUS AS TROUGH
TAKES PLACE OVER THE EASTERN PACIFIC. WATER VAPOR LOOP SHOWS A
WEAKENING WAVE LIFTING THROUGH THE GREAT LAKES...WITH SUBSTANTIAL
SUBSIDENCE/DRYING NOTED IN ITS WAKE. 03Z SURFACE MAP PLACED WARM
FRONTS ACROSS SOUTHERN VIRGINIA AND SOUTH CAROLINA...AS THE NEXT
COLD FRONT SWEEPS INTO THE OHIO VALLEY.

BREEZY CONDITIONS LAST THROUGH MUCH OF TUESDAY AS THE PRESSURE
GRADIENT BEHIND THE DEEPENING NEW ENGLAND SYSTEM FINALLY BEGINS TO
RELAX. ANY UPSLOPE PRECIPITATION IN THE MOUNTAINS ALSO EXPECTED TO
DECAY TUESDAY.

00Z OPERATIONAL MODEL SUITE SHOW A MIDWEEK CLIPPER SYSTEM WHICH MAY
OVERSPREAD LIGHT PRECIPITATION ACROSS THE REGION. GIVEN DRY BOUNDARY
LAYER FROM PRECEDING STRONG DOWNSLOPE EVENT...NOT EXPECTING MUCH QPF
EAST OF THE MOUNTAINS.

00Z GFS IS MORE PRONOUNCED THAN 12Z EUROPEAN/UKMET OR 00Z CANADIAN
WITH PRECIPITATION FROM WARM ADVECTION AHEAD OF AN EJECTING SHORT
WAVE LATE WEEK. CONTINUED TO DOWNPLAY GIVEN LACK OF SURFACE
DEVELOPMENT ON OTHER MODELS.

PATTERN SHIFT THROUGH THE WEEK WILL SUPPORT A BUILDING STORM SYSTEM
IN THE SOUTHWEST CONUS AS RIDGING OCCURS ACROSS THE EASTERN TWO
THIRDS. THUS EXPECT TRANQUIL WEATHER THIS WEEKEND.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
WINDS WILL BE THE MAIN IMPACT AT THE TERMINALS THROUGH 06Z TUESDAY.
EXPECT NORTHWEST WINDS TO RAPIDLY INCREASE THIS MORNING...AND GUST
TO 40 KT OR SO DURING THE AFTERNOON AND EVENING. KMRB WILL BE IFR
FOR A TIME THIS MORNING AND IF ANY PRE-FRONTAL SHOWERS PASS THROUGH
THE HUBS THERE COULD BE BRIEF MVFR CONDITIONS THIS
MORNING...OTHERWISE VISUAL FLIGHT RULES WILL PREVAIL.

PRESSURE GRADIENT RELAXES TUESDAY AFTERNOON AND TUESDAY NIGHT BEHIND
DEEPENING NEW ENGLAND SYSTEM AS A CLIPPER APPROACHES FROM THE
NORTHWEST FOR THE MIDWEEK.

21Z SREF AND 00Z NAM INDICATE MIDWEEK CLIPPER BRINGS LOWERING
CEILINGS WEDNESDAY WHICH MAY FALL INTO MVFR WITHIN LIGHT
PRECIPITATION. IFR CEILINGS A GOOD BET IN THE MOUNTAINS BY LATE
WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT.

&&

.MARINE...
GALE WARNING WILL BE IN EFFECT TODAY AND TONIGHT. WINDS WILL
RAPIDLY/MARKEDLY INCREASE BEHIND A COLD FRONTAL PASSAGE EARLY THIS
MORNING...WITH POST-FRONTAL GUSTS OF 40 TO 45 KT.

PRESSURE GRADIENT RELAXES TUESDAY AFTERNOON AND TUESDAY NIGHT BEHIND
DEEPENING NEW ENGLAND SYSTEM AS A CLIPPER APPROACHES FROM THE
NORTHWEST FOR THE MIDWEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL 1 AM EST TUESDAY FOR DCZ001.
MD...WIND ADVISORY UNTIL 1 AM EST TUESDAY FOR MDZ004>007-009>011-
     013-014-016>018.
     HIGH WIND WARNING UNTIL 1 AM EST TUESDAY FOR MDZ003-501-502.
     SNOW ADVISORY FROM 10 AM THIS MORNING TO 9 PM EST THIS EVENING
     FOR MDZ501.
VA...WIND ADVISORY UNTIL 1 AM EST TUESDAY FOR VAZ036>042-050>057.
     HIGH WIND WARNING UNTIL 1 AM EST TUESDAY FOR VAZ021-025>031.
     SNOW ADVISORY FROM 10 AM THIS MORNING TO 9 PM EST THIS EVENING
     FOR VAZ021.
WV...HIGH WIND WARNING UNTIL 1 AM EST TUESDAY FOR WVZ050>055-
     501>504.
     SNOW ADVISORY FROM 10 AM THIS MORNING TO 9 PM EST THIS EVENING
     FOR WVZ054-501-503.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM TO 4 PM EST TUESDAY FOR
     ANZ530>537.
     GALE WARNING UNTIL 10 AM EST TUESDAY FOR ANZ530>537.

&&

SYNOPSIS...PELOQUIN
NEAR TERM...PELOQUIN
SHORT TERM...PELOQUIN
LONG TERM...ROGOWSKI
AVIATION...PELOQUIN/ROGOWSKI
MARINE...PELOQUIN/ROGOWSKI
Hazardous weather outlook, Dec 3, 4:59 AM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 AM EST MON DEC 3 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
459 AM EST MON DEC 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH EARLY TONIGHT FOR AREAS
ALONG AND WEST OF THE BLUE RIDGE...WHILE A WIND ADVISORY IS IN
EFFECT FOR LOCATIONS EAST OF THE BLUE RIDGE INCLUDING THE
WASHINGTON BALTIMORE METROPOLITAN AREA.

ON THE MARINE WATERS OF THE CHESAPEAKE BAY AND TIDAL POTOMAC
RIVER...A GALE WARNING IS IN EFFECT THROUGH TONIGHT.

ALONG AND WEST OF THE ALLEGHENY FRONT...UPSLOPE SNOW SHOWERS ARE
EXPECTED THROUGH THIS EVENING. SNOW ACCUMULATIONS OF 1 TO 2 INCHES
CAN BE EXPECTED TODAY...WITH ANOTHER INCH OR SO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GALE WARNING CONTINUES TUESDAY MORNING OVER THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER...THEN A SMALL CRAFT
ADVISORY IS IN EFFECT FOR TUESDAY AFTERNOON.

LIGHT SNOW IS EXPECTED TO FALL ACROSS THE OUTLOOK AREA ON
WEDNESDAY.

A SMALL CRAFT ADVISORY IS POSSIBLE ACROSS THE MARINE WATERS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 high wind, 1 winter weather. Local standard time, as filed.

High Wind, Anne Arundel

When
December 3, 9:00 AM EST to 1:00 PM EST
Where
Anne Arundel forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

A Newspaper reported over 2,000 residents and 2 schools without power when high winds brought trees down onto power lines. No injuries or accidents were reported.

Strong Wind, Montgomery

When
December 3, 9:45 AM EST to 12:00 PM EST
Where
Montgomery forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media

Montgomery County Emergency management reported a tree down on a car in Laytonsville. No injuries were reported.

Strong Wind, Prince Georges

When
December 3, 10:00 AM EST to 2:00 PM EST
Where
Prince Georges forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Broadcast Media and newspapers reported large fallen branches between Largo and Laurel on the Baltimore-Washington Parkway. Some of these branches fall onto passing cars. At least one tree limb went through the windshield of a moving car. No injuries were reported, but traffic was delayed.

Winter Weather, Extreme Western Allegany

When
December 3, 12:00 PM EST to December 4, 12:00 AM EST
Where
Extreme Western Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

A trained spotter 1 mile east of Frostburg measured 3.5 of snow.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68194, 68199, 68195, 68196.